Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 152, NWS North Platte, NE

June 25, 20244 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 2024, 5:40 PM CDT for 4 counties in Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2024, 5:40 PM CDT (22:40 UTC)
Expired
Jun 25, 2024, 6:30 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Garfield County, NE, Holt County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:55 PM CDTHAIL 18 E Rose, NEhail ranging from marble to quarter size.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 4:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-477 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KLBF 252240
SVRLBF
NEC071-089-115-149-252330-
/O.NEW.KLBF.SV.W.0152.240625T2240Z-240625T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
540 PM CDT Tue Jun 25 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rock County in north central Nebraska...
  Northeastern Loup County in north central Nebraska...
  Northwestern Garfield County in north central Nebraska...
  Southwestern Holt County in north central Nebraska...

* Until 630 PM CDT.

* At 540 PM CDT, a severe thunderstorm was located 14 miles east of
  Rose, or 28 miles north of Burwell, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4225 9941 4232 9916 4209 9891 4196 9933
TIME...MOT...LOC 2240Z 333DEG 13KT 4218 9925 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg
3 follow-up statements
188 
WWUS53 KLBF 252247
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
547 PM CDT Tue Jun 25 2024

NEC071-089-115-149-252330-
/O.CON.KLBF.SV.W.0152.000000T0000Z-240625T2330Z/
Rock NE-Loup NE-Garfield NE-Holt NE-
547 PM CDT Tue Jun 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN ROCK...NORTHEASTERN LOUP...NORTHWESTERN GARFIELD AND
SOUTHWESTERN HOLT COUNTIES...

At 547 PM CDT, a severe thunderstorm was located 14 miles west of
Amelia, or 26 miles north of Burwell, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4225 9941 4232 9916 4209 9891 4196 9933
TIME...MOT...LOC 2247Z 333DEG 13KT 4216 9923 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg
187 
WWUS53 KLBF 252315
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
615 PM CDT Tue Jun 25 2024

NEC071-089-115-149-252330-
/O.CON.KLBF.SV.W.0152.000000T0000Z-240625T2330Z/
Rock NE-Loup NE-Garfield NE-Holt NE-
615 PM CDT Tue Jun 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN ROCK...NORTHEASTERN LOUP...NORTHWESTERN GARFIELD AND
SOUTHWESTERN HOLT COUNTIES...

At 615 PM CDT, a severe thunderstorm was located 14 miles north of
Calamus Reservoir State Recreation Area, or 19 miles north of
Burwell, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4210 9937 4221 9904 4209 9891 4196 9933
TIME...MOT...LOC 2315Z 333DEG 13KT 4207 9917 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg
667 
WWUS53 KLBF 252329
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
629 PM CDT Tue Jun 25 2024

NEC071-089-115-149-252339-
/O.EXP.KLBF.SV.W.0152.000000T0000Z-240625T2330Z/
Rock NE-Loup NE-Garfield NE-Holt NE-
629 PM CDT Tue Jun 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCK...
NORTHEASTERN LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT
COUNTIES WILL EXPIRE AT 630 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4210 9937 4221 9904 4209 9891 4196 9933
TIME...MOT...LOC 2329Z 333DEG 13KT 4203 9914 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:10 PM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds
  • Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere)
  • Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday
Area forecast discussion, Jun 25, 4:10 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
410 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Thunderstorms this evening near a warm front across northern
Nebraska with a threat of large hail and strong winds

- Near daily storm chances through the weekend, including potential
for a strong/severe storm tomorrow (west) and Thursday (everywhere)

- Varying temperatures the next several days, including warm
Wednesday, milder (north central) Thursday, and back to very hot by
Monday

&&

.SYNOPSIS...
Issued at 408 PM CDT Tue Jun 25 2024

Nebraska is squeezed between a bubble of high pressure over the Rio
Grande and an approaching upper trough in the Canadian Prairie
provinces, resulting in quasi-zonal flow aloft. Near the surface, a
low sits directly over the Sandhills with a warm front extending
east along the Hwy 20 corridor, a dryline stretching south near the
Hwy 83 corridor, and a cool front back toward the Colorado Rockies.
South of the front, highs in the mid/upper 90s accompanied nearly
cloudless skies. As of 20z, a cumulus field developed across north
central Neb from near VTN to ONL as backed northeasterly surface
winds intersect the front. Abundant moisture is available as shown
by dew points around 70F and PWAT of over 1" (at LBF) or 1.7" (at
OAX). Latest mesoanalysis from SPC/RAP and 19z RAOB from OAX
indicate ample instability along the front in the form of 4000 j/kg
MUCAPE and 30-40 kts of 0-6km shear.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 408 PM CDT Tue Jun 25 2024

This evening into tonight... The big question surrounds convective
initiation and evolution along the warm front in northern Nebraska.
CAMs guidance has differing scenarios, ranging from a couple rounds
of isolated storms that brush the CWA to widespread convection
across the northeast half. The environment is definitely capable of
organized storms and supercells, consisting of a severe hail and
wind threat. The 19z OAX RAOB shows a rather fat CAPE profile with
very steep mid level lapse rates (8.5+ c/km), but also abundant
DCAPE (1300+ j/kg). Also cannot rule out a tornado along/north of
the front where LCL's dip and low level flow is sufficiently backed.
Despite these parameters, the cap appears to be holding in place and
will play a large role in the timing and overall coverage of thunder
in the northern Sandhills. For now, blanketed the Hwy 20 corridor
with chc PoP (~30%) through the evening. The most likely timeframe
of thunder activity will be 00-06z, centered around southeastward
progressing convection off the Black Hills and other initiation along
the front in Nebraska, although the latter may be concentrated
toward the northeast quadrant of the state. The tricky part of the
whole setup is the conditionality. Coverage may be very limited, but
whatever storm affects the region could very easily become severe.
Overnight, low level winds transition to north and eventually
northeast, helping to retain moisture. Lows should be fairly mild in
the lower/mid 60s.

Tomorrow and tomorrow night... The upper ridge expands northward
along the spine of the Rockies, ultimately broadening over the High
Plains. At the surface, high pressure builds in from the north with
southeasterly return flow beginning later in the afternoon. That
setup will influence the next round of convection. The most likely
scenario suggests deep upslope flow help kick off storms in CO/WY,
and the steering flow pushes the activity into the panhandle and
ultimately the Sandhills after dark. The initial wave may fizzle as
it reaches the Hwy 61 corridor in the evening, but a stout low level
jet and a mid-level wave rounding the large scale ridge should
provide the oomph to get new development across the Sandhills. As
for temps, predominant northerly low level flow will limit highs to
the lower/mid 80s across north central Neb, while fair skies and
quicker return to southerly flow should push temps to around 90F
again in the southwest.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 408 PM CDT Tue Jun 25 2024

Late week into the weekend, upper flow turns zonal once again over
Nebraska as the ridge flattens and a progressive trough swings
through the northern Plains and Upper Midwest. A brief buildup of a
ridge brings the heat to start next week. The combination of the
synoptic changes aloft and various surface boundaries and frontal
passages, temperatures will vary quite a bit both spatially and
temporally during this period. For instance on Thursday, more
consistent precip and clouds may hold north central Neb to the mid
70s while an H85 thermal ridge will push the panhandle into lower
90s. Friday, the heat dome is concentrated toward southwest Neb,
then some locations in the Sandhills may struggle to break 70F on
Saturday. Perhaps the greatest confidence in temps is regarding the
warmup next Monday where most spots should top 90F and the far
southwest has another chance to break 100F. On a related note to all
the thermal differences, precip chances will stick around through
the period, but vary wildly in coverage and overall potential.
Currently, the greatest potential exists Thursday evening, Friday
evening (south), and Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1240 PM CDT Tue Jun 25 2024

VFR conditions are expected to prevail through the TAF period. The
main forecast challenge is determining whether thunderstorms will
develop late this afternoon into the evening across north central
Nebraska. Latest high resolution guidance suggests potential for
strong to severe thunderstorms to develop in the vicinity of KVTN,
but confidence remains low on whether or not the terminal will see
thunderstorms. For now, will leave as a VCTS group, until confidence
increases. Outside of any potential thunderstorms, skies should
remain mostly clear, with winds switching from northerly to easterly
by tomorrow afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Richie
Hazardous weather outlook, Jun 25, 3:50 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
350 PM CDT Tue Jun 25 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-262100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
350 PM CDT Tue Jun 25 2024 /250 PM MDT Tue Jun 25 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Rest of this afternoon and Tonight.

Isolated severe thunderstorms are possible across north central
Nebraska late this afternoon into the evening. The main hazards will
be large hail and damaging winds, although, an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms are possible across southwest Nebraska
into the Panhandle on Wednesday. The hazards are damaging winds and
locally heavy rainfall which may cause flooding in some areas.

Thunderstorms are possible Thursday through Sunday but the risk of
severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 25, 4:51 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM CDT Tue Jun 25 2024

NEZ094-252230-
Western Cherry NE-
451 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY COUNTY
THROUGH 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Merritt Reservoir, or 29 miles north of Mullen,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, and Highway 97
crossing Big Creek.

This includes Highway 97 between mile markers 83 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 10121 4261 10099 4244 10083 4234 10082
      4223 10109
TIME...MOT...LOC 2151Z 327DEG 14KT 4248 10107

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jun 25, 5:10 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
510 PM CDT Tue Jun 25 2024

NEZ009-010-252300-
Holt NE-Rock NE-
510 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROCK AND
SOUTHWESTERN HOLT COUNTIES THROUGH 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Amelia, or 22 miles southeast of Bassett, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sybrant and Pony Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4232 9942 4246 9928 4235 9894 4214 9915
TIME...MOT...LOC 2210Z 306DEG 15KT 4235 9923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jun 25, 5:34 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
534 PM CDT Tue Jun 25 2024

NEZ094-252315-
Western Cherry NE-
534 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY COUNTY
THROUGH 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Mullen, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Giant Hill, Marsh Flat, and Highway 97 crossing Big Creek.

This includes Highway 97 between mile markers 71 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4235 10116 4239 10092 4210 10076 4209 10108
TIME...MOT...LOC 2234Z 330DEG 23KT 4231 10104

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:00 PM CDTSpecial Weather StatementLBFFrontier45 min
Jun 24, 7:16 PM CDTSpecial Weather StatementLBFSheridan44 min
Jun 24, 7:32 PM CDTSpecial Weather StatementLBFCherry, Grant, Hooker28 min
Jun 24, 7:54 PM CDTSpecial Weather StatementLBFCherry36 min
Jun 24, 8:02 PM CDTSevere Thunderstorm WarningLBFCherry43 min
Jun 24, 8:40 PM CDTSpecial Weather StatementLBFCherry35 min
Jun 25, 4:51 PM CDTSpecial Weather StatementLBFCherry39 min
Jun 25, 5:10 PM CDTSpecial Weather StatementLBFRock50 min
Jun 25, 5:34 PM CDTSpecial Weather StatementLBFCherry41 min
Jun 25, 5:51 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler39 min
Jun 25, 6:18 PM CDTSpecial Weather StatementLBFBlaine42 min
Jun 25, 6:20 PM CDTSpecial Weather StatementLBFThomas40 min
Jun 25, 6:30 PM CDTSpecial Weather StatementLBFGarfield45 min
Jun 25, 6:32 PM CDTSpecial Weather StatementLBFWheeler43 min
Jun 25, 6:38 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas24 min
Jun 25, 6:50 PM CDTSpecial Weather StatementLBFBlaine40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.